Transition of Care

Bureau of EMS Policy Statement
Policy Statement #00-03
Date05/19/00
SubjectRe:Transition of Care
Supercedes/UpdatesNew

Transition of care

With the passage of Chapter 552 of the Laws of 1998 (Public Access Defibrillation) and more recently, Chapter 578 of the Laws of 1999 (Epinephrine Auto-Injector), EMS Providers will increasingly encounter situations where a patient has been defibrillated or administered epinephrine, prior to the arrival of EMS, by a non-license/non-certified "first responder." It is important that there be a smooth and orderly "transition of care" between civilians and EMS providers as well as between EMS providers of different levels. This includes the transfer of information and continuation of appropriate care.


Public Access Defibrillation

When arriving at a call where a patient is being treated by a "first responder" with an AED, the EMS Provider should immediately confirm the patient's status (responsive, unresponsive, apneic, pulseless, etc..), and determine if a "shock" is indicated. Treat the patient appropriately, request ALS if available and prepare for immediate transport. The "first responder's" AED should remain on the patient until a full cycle of the AED has been completed. The AED and/or pads are usually changed when the patient is ready for transport or upon treatment by an ALS provider.


For patients where "no shock" is indicated, the EMS Provider should continue CPR (verify that CPR is being performed correctly) and prepare for immediate transport.


For patients where a "shock" is indicated, the EMS Provider should administer a complete set of 3 "shocks" and prepare for immediate transport.


If the EMS unit does not have a defibrillator/AED, the "first responder" should accompany the patient to the hospital, follow regional protocols and provide CPR as indicated (the ambulance should pull over and stop when analyzing and shocking the patient).


The EMS Provider should attempt to gather the following information:


  1. how long the patient has been down,
  2. when was CPR initiated,
  3. when was the patient first "shocked,"
  4. how many "shocks" the patient has received, and
  5. any pertinent patient history that is available.

Epinephrine Auto-Injector for Anaphylactic Reactions with Respiratory Distress or Shock

When arriving on the scene of a patient experiencing an anaphylactic reaction, if the patient is being treated by a "first responder" who has administered epinephrine by an auto-injector, the EMS Provider should immediately confirm the patient's status. The EMS Provider should pay close attention to the patient's airway, respiratory distress and any signs or symptoms of hypoperfusion (shock). Treat the patient appropriately, request ALS if available and prepare for immediate transport.


The EMS Provider should attempt to gather the following information:


  1. determine the substance the patient was exposed to,
  2. how long ago the exposure occurred,
  3. the initial symptoms the patient reported,
  4. the time and dosage of the epinephrine administered,
  5. the name of the individual who administered it, and
  6. the patient's response to the treatment.

Medical Control must be contacted prior to administering a second epinephrine injection.


Authorized: Edward G. Wronski, Director